Are Cough/Cold Medicines Good for Treating Allergies?

Are Cold Medicine Good for Treating Allergies

Allergy symptoms are often similar to cold symptoms—stuffy or runny nose, watery eyes and even coughing. But taking cold medicine as an allergy treatment is a mistake.

Choose Only the Ingredients You Need to Treat Allergies

Most cold medicines have aspirin, acetaminophen or ibuprofen as a main ingredient, and with allergies, you don’t need any of these. These ingredients are meant to relieve aches and pains as well as fever—symptoms that are not allergy related.

Many cold medicines also are formulated to relieve coughing. Cough relief medicines either have dextromethorphan to suppress a cough or guaifenesin to break up mucus in your chest and help you have a more productive cough. Allergy related coughs tend to be dry coughs caused by your immune system’s reaction to an allergen, which causes irritation and/or swelling in your airways. Typical cough relief medicine ingredients won’t help an allergy cough. You need an antihistamine, allergy-specific medicine or other allergy treatment such as seasonal allergy shots or drops.

Finding Allergy Relief

One type of medicine that may provide some relief during allergy season is sinus medicine. This is because some sinus medicines also contain an antihistamine, which targets your immune response. As many allergy sufferers know, untreated allergies or a very bad allergy season can lead to sinus pain and congestion. This is when choosing a sinus medicine may be more beneficial than taking an allergy medicine.

If you have sinus pain and congestion with your allergies, talk to your doctor about what would be the best course of action for you. You may be able to take the sinus medicine with antihistamine in it for a few days or so until your sinus pain and congestion go away, then go back to your regular allergy medicine once the sinus pain and congestion go away.

Your doctor or nurse will want to know the ingredients, so have the list ready before you call. If you take BC® Sinus Pain & Congestion , it contains acetaminophen (pain reliever), chlorpheniramine maleate (antihistamine) and phenylephrine hydrochloride (decongestant).